MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; CLIP APPLIER, MEDIUM-LARGE

INTUITIVE SURGICAL, INC SINGLE-SITE; CLIP APPLIER, MEDIUM-LARGE
Model Number 478053-04
Medical Device Problem Codes Detachment of Device or Device Component (2907); Difficult to Open or Close (2921)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/21/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted cholecystectomy surgical procedure, the medium-large clip applier instrument allegedly was unable to lock the clip.The user replaced to the backup instrument and continued the procedure with no further issue reported.No known impact or patient consequence was reported.Intuitive surgical, inc.(isi) followed up with the site and obtained the following additional information regarding the reported event from the hospital nurse: the instrument was inspected prior to use and no issue was identified.The instrument initially worked.The instrument was unable to apply the clip during actual clip application.The instrument was not damaged.The clip that was intended to be applied fell into the patient and was retrieved during the same procedure.
 
Additional Manufacturer Narrative
Based on the claim against the product by the customer regarding clip application failure and a fragment may have fell inside the patient, an investigation was completed to determine the cause of this reported event.Although the complaint regarding the issue was not confirmed by failure analysis since the instrument was not returned, the information gathered indicates that the device did contribute to the customer reported issue.Intuitive surgical, inc.(isi) has not yet received the instrument for failure analysis.Therefore, the root cause of the customer reported failure could not be determined.A follow-up mdr will be submitted if the instrument is returned (post failure analysis evaluation) or if additional information is received.The probable root cause of the clip application failure and clip subsequently falling inside the patient is currently undetermined.This complaint is considered a reportable malfunction due to the following conclusion: per the description of the complaint, the clip applier may have incurred a failure mode that is known to impact clip application effectiveness.Deficiencies in clip application may lead to inadequate hemostasis.Additionally, it was alleged that the clip fell inside the patient during a da vinci assisted procedure.The clip was retrieved during the same procedure with no patient injury.At this time it is unknown what caused the issue to occur.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the medium-large clip applier instrument for evaluation.The reported event was confirmed during failure analysis investigation.The instrument failed the clip test due to misapplication of the clip (e.G., the instrument passes engagement and able to retain clip through engagement but cannot apply the clip).No physical damage was identified.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SINGLE-SITE
Common Device Name
CLIP APPLIER, MEDIUM-LARGE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key16122197
Report Number2955842-2022-16346
Device Sequence Number6533342
Product Code NAY
UDI-Device Identifier00886874113585
UDI-Public(01)00886874113585(10)K10220418
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 12/10/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478053-04
Device Catalogue Number478053
Device Lot NumberK10220418 0001
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/10/2022
Supplement Date Received by Manufacturer01/12/2023
Initial Report FDA Received Date01/09/2023
Supplement Report FDA Received Date01/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/13/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES.
Patient SexUnknown